Migraines, Topamax, Butalbital, Seizures, Keppra, Glucose Levels?

Ask the Clinician Health Guide February 14, 2011
  • Full Question:

    I have what was called "silent" migraines with numbness in face, vision problems, auras, sometimes stomach is upset, and mostly on right side. I was put on propranolol 60mg (once a day--but changed to 20 three times a day) however, I had problems with low blood pressure problems either way and was switched to Topamax and APAP butalbital caffeine pill (this one to use when my numbness and migraines started). I had problems and ended up having shaking spells (thought to be seizures) and stroke like symptoms--my right side has paralysis with the numbness and vision with the silent migraines. The doctor says it is called a hemiplegic migraine. I'm now on Keppra generic brand and I have mainly stopped the shaking spells. I take 500 mg twice a day and currently I still have migraine spells, but not as much and the shaking only seems to happen if I'm late on my medications.

     

    Oh! one other item--both times I was placed in the hospital and my sugar was low 63 and 64--but I'm not diabetic.

    I have three questions--

    1. Can Topamax or APAP butalbital caffeine medications caused the seizures?
    2. Can or is Keppra for treating migraines since the EEG's and other items haven't shown seizure activity now?
    3. Would the low sugar cause the seizure like symptoms?

    Any help would be greatly appreciated. Elaine.

     

    Full Answer:

    Dear Elaine;

     

    Three questions means three answers:

    1. Butalbital can “calm” the brain but can allow it to become overly excitable when it is eliminated from the body. Topamax would typical reduce abnormal EEG activity in the brain. And help seizures.
    2. Keppra can be useful for treating Migraines, headaches and pain (I had the first data on this med). EEGs don’t have to show abnormal activity in-between seizure-like episodes. Was the EEG read by a board-certified EEG reader?
    3. Low and high sugars can each trigger seizures and Migraines.

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

  •  

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2011.
    Last updated February 14, 2011.